Ask a doctor

Will the muscles around the corner of the mouth recover from Botox paralysis? (photos)

I had Botox injections to the masseters. One injection was between my chin and the corner of my mouth on the right side, unlike the injections on the other side which were in the cheek. 1 month later now, I can not bend down the right mouth corner when i make a sad expression and when i press my lips together, there is a dimple on the right side. Will it recover? Is there anything I can do to help it?

Doctor Answers (6)

Botox injections around the mouth

+2
It may take months or even up to a year to recover from this. The good news is that you will improve over time. It takes patience and you just have to wait. There is nothing you can do to make it disappear faster, unfortunately but know that overtime things should go back to normal.


Ontario Dermatologic Surgeon
5.0 out of 5 stars 1 review

Botox to Mouth

+1
The good news is that Botox always wears off and muscle function returns to normal if it was a result of the Botox.  Usually the unwanted effects do not last the entire time of the normal treatments.  Looking in the mirror and trying to force the normal movements sometimes help things improve a bit.  What is important is that you and your injector realize how much was used and exactly where it was placed, so you can avoid a repeat problem.

Joseph Niamtu, III, DMD
Richmond Oral & Maxillofacial Surgeon
5.0 out of 5 stars 6 reviews

Botox Almost Always Wears Off

+1
Currently, for the area around the mouth there is not much you can do to speed up the process.  Like other Plastic Surgeons mentioned, it just needs time to wear off.  

Suzanne M. Quardt, MD
Palm Springs Plastic Surgeon
3.5 out of 5 stars 3 reviews

You might also like...

Botox for masseter reduction

+1

Luckily whether injected correctly or incorrectly the effect of Botox will last 3-4 months, and your facial muscles will return to their original function.  

It appears your injector may have injected too medially and superficially - unintentionally treating one of your lip depressors (DAO).  The correct depth of injection for the masseter is too deep to affect the DAO.  The other side can also be treated for symmetry, or you can wait for the muscle activity on the treated side to return.  

Donald B. Yoo, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 18 reviews

Botox side effects

+1
Botox is completely temporary, which is a mixed blessing. Any muscle weakening from botulinum toxin will reverse over months. Since the masseter muscle is not a muscle of facial expression (it is a muscle of chewing), there should be no effect on your smile appearance from masseter muscle injection. The masseter muscle is close to the angle of the jaw, and injecting it with botulinum toxin can create a more "heart shaped" appearance to the face. Did you have the DAO injected? That muscle is between the chin and the mouth corner, and injection with botulinum toxin improves a downturned smile. If this injection point is too close to the chin, there can be inadvertent effect on the depresser labii. When this muscle is weakened, it prevents your mouth corner from going down with a smile. The treatment for the uneven smile is either to wait it out, or make things even by treating the depresser labii on the other side. 

Ramona Behshad, MD
Chesterfield Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Remember that Botox is not permanent, all things will go back to the way they were.

+1
It sounds like the injector hit the DAO on the right side to turn up the corner of the mouth on that side.  Perhaps you only needed it on the one side.  This is routinely done in my office but almost always done on both sides.  You are right that it affects the way you make a sad face (but why do you want to do that?).  You can get the other side done for symmetry or just let it gradually wear off.  Steven Weiner, MD, Facial Plastic Surgeon, Destin, Florida

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.